Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Partitions into chains of a class of partially ordered sets


Authors: N. Metropolis, Gian-Carlo Rota, Volker Strehl and Neil White
Journal: Proc. Amer. Math. Soc. 71 (1978), 193-196
MSC: Primary 06A10; Secondary 05B99
MathSciNet review: 0551483
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let a cube of side k in $ {{\mathbf{R}}^n}$ be dissected into $ {k^n}$ unit cubes. The collection of all affine subspaces of $ {{\mathbf{R}}^n}$ determined by the faces of the unit cubes forms a lattice $ L(n,k)$ when ordered by inclusion. We explicitly construct a Dilworth partition into chains of $ L(n,k)$.


References [Enhancements On Off] (What's this?)

  • [1] N. de Bruijn, C. A. van E. Tengbergen and D. R. Kruyswijk, On the set of divisors of a number, Nieuw Arch. Wisk. (2) 23 (1952), 191-193. MR 0043115 (13:207f)
  • [2] R. P. Dilworth, A decomposition theorem for partially ordered sets, Ann. of Math. (2) 51 (1950), 161-166. MR 0032578 (11:309f)
  • [3] Curtis Greene and D. J. Kleitman, Proof techniques in the theory of finite sets, MAA Studies in Combinatorics (to appear). MR 513002 (80a:05006)
  • [4] J. R. Griggs, Symmetric chain orders, Sperner theorems, and loop matchings, M.I.T. doctoral thesis, 1977.
  • [5] L. H. Harper and G.-C. Rota, Matching theory, an introduction, Advances in Probability, Vol. 1, Dekker, New York, 1970, pp. 171-217. MR 0282855 (44:89)
  • [6] N. Metropolis and G.-C. Rota, Combinatorial structure of the faces of the n-cube, Bull. Amer. Math. Soc. 84 (1978), 284-286. MR 0462997 (57:2961)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 06A10, 05B99

Retrieve articles in all journals with MSC: 06A10, 05B99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1978-0551483-6
Article copyright: © Copyright 1978 American Mathematical Society